Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 27, NWS Blacksburg, VA

May 21, 2018Roanoke County, City of Roanoke, City of Salem, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 21, 2018, 6:20 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2018, 6:20 PM EDT (22:20 UTC)
Expired
May 21, 2018, 8:57 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 41 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

631 
WGUS51 KRNK 212220
FFWRNK
VAC161-770-775-220115-
/O.NEW.KRNK.FF.W.0027.180521T2220Z-180522T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
620 PM EDT MON MAY 21 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Central Roanoke County in west central Virginia...
  The City of Salem in west central Virginia...
  The City of Roanoke in west central Virginia...

* Until 915 PM EDT

* At 620 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Roanoke...
  Salem...
  Vinton...
  Hollins...
  and Cave Spring.

This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3730 7984 3728 7986 3721 8006 3730 8015
      3738 7999

$$

AS
2 follow-up statements
106 
WGUS71 KRNK 212350
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
750 PM EDT MON MAY 21 2018

VAC161-770-775-220115-
/O.CON.KRNK.FF.W.0027.000000T0000Z-180522T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roanoke VA-City of Salem VA-City of Roanoke VA-
750 PM EDT MON MAY 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR 
CENTRAL ROANOKE ...THE CITY OF SALEM AND THE CITY OF ROANOKE...

At 744 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain were moving northward. Up to one inch of rain has already 
fallen in the Salem area. Rainfall rates should lighten, with 
moderate rain expected in the warned area. Additional rain amounts 
of up to a half-inch are expected as rain moves northward.

Some locations that will experience flooding include...
Roanoke...
Salem...
Vinton...
Hollins...
and Cave Spring.

This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3730 7984 3728 7986 3721 8006 3730 8015
      3738 7999

$$
403 
WGUS71 KRNK 220057
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
857 PM EDT MON MAY 21 2018

VAC161-770-775-220107-
/O.CAN.KRNK.FF.W.0027.000000T0000Z-180522T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roanoke VA-City of Salem VA-City of Roanoke VA-
857 PM EDT MON MAY 21 2018

...THE FLASH FLOOD WARNING FOR 
CENTRAL ROANOKE ...THE CITY OF SALEM AND THE CITY OF ROANOKE IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3730 7984 3728 7986 3721 8006 3730 8015
      3738 7999

$$

Loconto

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 21, 3:58 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 21, 3:58 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
358 PM EDT Mon May 21 2018

.SYNOPSIS...
A southerly flow will continue to push warm and humid air into
our region early this week. The nearly stationary front to our
north will finally push south across our area Wednesday. High
pressure will follow the front Wednesday night and keep the area
mostly dry through Friday.

&&

.NEAR TERM /TONIGHT THROUGH TUESDAY/...
As of 200 PM EDT Monday...

A blocking ridge centered over Bermuda stretches westward to cover
portions of the southeast and Mid Atlantic states tonight. This
ridge is expected to sink south Tuesday, losing its influence on the
region and allowing an upper level trough and a cold front to
approach the area from the northwest. Over the Gulf states north
into the Tennessee Valley, a weak upper level trough will continue
to draw Gulf and Atlantic moisture northward into the area tonight
and tomorrow.

From this afternoon into this evening, storms will track from the
southeast to the northwest. Tomorrow the steering flow shifts with
storms moving from the southwest to the northeast. All storms will
be slow moving and with the addition of tropical moisture, heavy
downpours are likely this afternoon and evening and again tomorrow
afternoon and night. Since the ground remains wet and creeks,
streams and rivers are elevated, there is a chance for renewed
flooding this evening and tomorrow.

As far as severe threat, model soundings suggest very moist layer
with SBCAPEs around 1000 J/KG this afternoon. Cannot rule out some
isolated wet microbursts but main threat is localized flash flooding.

Temperatures will remain muggy overnight with readings in the 60s.
Temperatures Tuesday will range in the 70s across the mountains to
low to mid 80s east.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 300 PM EST Monday...

Scattered to widespread showers and thunderstorms are expected
Tuesday evening into early Wednesday as an upper level
disturbance pushes across the central Appalachians toward the
coast ahead of an approaching cold front. Right now, instability
appears to be modest with this disturbance such that it wouldn't
be a surprise to see a few cells become strong to severe before
midnight Wednesday, mainly across the Piedmont, but the threat
of widespread severe storms overall appears limited.

The cold front will sink southward, advancing to the Interstate
81 corridor around dawn before loosing speed somewhat as it
continues a southward drift. Believe we will see a
redevelopment of showers across the mountains in the northwest
flow upslope regions, however instability will be limited.
Greater instability will be found in the vicinity of the front
across extreme southern Virginia and northern North Carolina,
where scattered strong storms may redevelop with afternoon
heating where CAPEs may exceed 2000 J/Kg. Outflows from any of
these storms will help to push the front further southward by
evening, clearing the boundary through our area after sunset
Wednesday.

High pressure will shift toward New England Wednesday night,
causing winds across the Mid Atlantic to swing more easterly by
Thursday morning. Though instability will be very modest within
the weak high pressure wedging across the region, may see a few
showers/isolated storms develop along the Blue Ridge with
afternoon heating as marine air off the Atlantic is forced into
the mountains.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 300 PM EST Tuesday...

Winds will shift more southerly on Friday as high pressure
slides off shore. Though moisture and instability will remain
limited, expect slightly greater coverage of spotty, daytime
heating-driven showers and thunderstorms. Coverage of showers
and thunderstorms will increase during the weekend as a warm
front lifts northward through the mid Atlantic, bringing a
return of deeper moisture from the Gulf coast region. Afternoon
temperatures will range from the mid 70s to the mid 80s each
day, while overnight lows will generally be in the 60s areawide.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...

Numerous showers and thunderstorms are from a line from BLF-HLX
southwest. Isolated showers are forming northeast of this line
across the rest of the mountains, but should become more
numerous through the afternoon. Convection east of the Blue
Ridge will occur later this afternoon and continue into this
evening.

Reduced visibilities and ceilings (IFR) during heavy rain this
afternoon should be brief, lasting 30-60 minutes. Light rain and
MVFR ceilings will last longer and on the order of 3-6 hours.
Confidence on timing for each TAF site is low, with the
exception of Bluefield where rain will begin by 230 PM.

Winds will stay light east-southeast outside thunderstorms.

Overcast conditions are expected to linger through the night,
therefore IFR or lower visibilities from fog are less likely.
Any fog forming overnight should be gone by 14Z Tuesday.

.Extended Aviation Discussion...

Scattered MVFR showers and thunderstorms are possible Tuesday
with another round likely Wednesday. Conditions are expected to
improve later in the week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...NF
LONG TERM...NF
AVIATION...RCS/WP
Hazardous weather outlook, May 21, 9:38 AM EDT, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
938 AM EDT Mon May 21 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-221345-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
938 AM EDT Mon May 21 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms will occur this
afternoon into this evening. Some of these storms will be slow
moving with torrential downpours likely to lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

RCS

In the hours before

Local storm report, May 21, 5:42 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      4 SSW RENICK            37.93N 80.40W
05/21/2018                   GREENBRIER         WV   911 CALL CENTER

            WILLIAMSBURG ROAD NEAR WILLIAMSBURG IS CLOSED DUE TO HIGH
            WATER.

&&

LOCONTO
Local storm report, May 21, 5:49 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      NNW WHITE SULPHUR SPRIN 37.81N 80.30W
05/21/2018                   GREENBRIER         WV   911 CALL CENTER

            GREENBRIER COUNTY DISPATCH REPORTED THAT BIG DRAFT ROAD
            IN WHITE SULPHUR SPRINGS WAS CLOSED DUE TO HIGH WATER.

&&

LOCONTO
Special weather statement, May 21, 5:53 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
553 PM EDT MON MAY 21 2018

NCZ005-006-VAZ044-212245-
Rockingham-Caswell-Pittsylvania-
553 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
ROCKINGHAM...NORTHWESTERN CASWELL AND SOUTHERN PITTSYLVANIA COUNTIES
AND THE CITY OF DANVILLE...

Until 645 PM EDT

At 553 PM EDT, a strong thunderstorm was located over Gatewood,
moving northeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Danville...
Chatham...
Providence...
Mayfield...
and Blairs.

This includes the following location Danville Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3647 7927 3648 7965 3682 7964 3682 7916
TIME...MOT...LOC 2153Z 208DEG 28KT 3653 7941

AS
Special weather statement, May 21, 6:07 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
607 PM EDT MON MAY 21 2018

VAZ034-044-045-212300-
Campbell-Bedford-Pittsylvania-
607 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN
CAMPBELL...NORTHWESTERN PITTSYLVANIA AND SOUTH CENTRAL BEDFORD
COUNTIES...

Until 700 PM EDT

At 606 PM EDT, a strong thunderstorm was located near Pittsville,
moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Altavista...
Hurt...
Chatham...
Gretna...
and Huddleston.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Smith Mountain Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3682 7934 3682 7965 3692 7963 3729 7951
      3717 7917
TIME...MOT...LOC 2206Z 206DEG 13KT 3695 7950

AS
Special weather statement, May 21, 6:16 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
616 PM EDT MON MAY 21 2018

VAZ019-020-023-024-212315-
Bath-Botetourt-Rockbridge-Alleghany-
616 PM EDT MON MAY 21 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY...SOUTHWESTERN ROCKBRIDGE...SOUTHWESTERN BATH AND NORTHERN
BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF
COVINGTON...

Until 715 PM EDT

At 616 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Neola to near Longdale Furnace.
Movement was south at 10 mph.

Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
Eagle Rock...
and Jordan Mines.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3788 7956 3755 7950 3764 8003 3766 8003
      3764 8006 3768 8029 3769 8029 3772 8025
      3774 8026 3778 8023 3778 8022 3779 8023
      3784 8018 3785 8018 3787 8016 3796 8004
TIME...MOT...LOC 2216Z 357DEG 7KT 3790 8007 3783 7965

AS
Special weather statement, May 21, 6:19 PM EDT, 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
619 PM EDT MON MAY 21 2018

VAZ018-022-023-212315-
Botetourt-Craig-Roanoke-
619 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROANOKE...SOUTHEASTERN
CRAIG AND SOUTHWESTERN BOTETOURT COUNTIES...THE CITY OF SALEM AND
THE CITY OF ROANOKE...

Until 715 PM EDT

At 619 PM EDT, a strong thunderstorm was located near Hollins, moving
northwest at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Roanoke...
Salem...
Vinton...
New Castle...
and Catawba.

This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3730 7984 3728 7986 3720 8005 3745 8029
      3758 7999
TIME...MOT...LOC 2219Z 151DEG 8KT 3731 8000

AS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:00 PM EDTSpecial Weather StatementRNKBuckingham30 min
May 20, 9:33 PM EDTSpecial Weather StatementRNKPrince Edward27 min
May 21, 2:01 PM EDTSpecial Weather StatementRNKCity of Galax44 min
May 21, 2:28 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, Wythe, City of Galax4 hr
May 21, 2:35 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville55 min
May 21, 2:51 PM EDTFlash Flood WarningRNKHenry, Patrick, City of Martinsville6 hr
May 21, 3:03 PM EDTSevere Thunderstorm WarningRNKPatrick42 min
May 21, 3:39 PM EDTSpecial Weather StatementRNKPatrick51 min
May 21, 4:22 PM EDTSpecial Weather StatementRNKBath38 min
May 21, 4:49 PM EDTSpecial Weather StatementRNKCity of Danville56 min
May 21, 5:23 PM EDTSpecial Weather StatementRNKBath67 min
May 21, 5:46 PM EDTFlash Flood WarningRNKBath4 hr
May 21, 5:53 PM EDTSpecial Weather StatementRNKCity of Danville52 min
May 21, 6:07 PM EDTSpecial Weather StatementRNKPittsylvania53 min
May 21, 6:16 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington59 min
May 21, 6:19 PM EDTSpecial Weather StatementRNKCraig, City of Roanoke, City of Salem56 min
May 21, 7:35 PM EDTSpecial Weather StatementRNKBotetourt, Rockbridge, City of Buena Vista, City of Covington, City of Lexington55 min
May 21, 7:55 PM EDTSpecial Weather StatementRNKCampbell, City of Lynchburg65 min

Nearby

Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.